Wisconsin, 2020

Hail and Damaging Wind in Wisconsin, July 28, 2020

July 28, 2020 · NWS MKX · 4 events in 3 counties and zones

Strong to severe thunderstorms along a stationary front affected east central WI. Large hail and damaging winds were observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Strong to severe thunderstorms along a stationary front affected east central WI. Large hail and damaging winds were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 28, 1:29 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 28, 1:29 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
229 PM CDT Tue Jul 28 2020

.SHORT TERM...

This Afternoon into Wednesday...Forecast Confidence is Medium...

Main focus continues to be on convective trends this afternoon
through tonight and whether any severe storms will occur.

Currently, a surface low is near the Twin Cities with an arcing
surface to low level warm front extending east of it through
central Wisconsin on southeastward through the southern portion of
Lake Michigan. Along and south of this band, skies have generally
cleared with some scattered cu forming in the warm sector across
southern WI. 28.19z RAP analysis shows a pocket of SBCAPE around
1000-1500 J/kg in west central WI with 100mb MLCAPE only around
500-1000 J/kg. Winds have started to mix down with some gusts
around 18-22kts, but full mixing would lead to some higher gusts
than that. The main reason for this lack of full mixing is likely
due to the cloud cover which has held back surface temperatures a
bit. However, as the afternoon progresses, expect that mixing will
get a bit better around the 4-5pm timeframe. Wind shear still
looks good with effective 0-6km bulk shear pushing about 40-50kts.
0-3km shear is very good as well at about 30-40kts out of the NW.
The main limiting factor for today is mid level lapse rates w/temps
rather warm aloft.

CAMs continue to show convective initiation across central WI
around 3-5pm this afternoon with the general area of precipitation
drifting south as individual cells move east-southeast. Can't rule
out a strong to severe storm with damaging winds the main
potential hazard type, particularly with any southeast surges from
the storms. General coverage and intensity of the storms should
diminish through the evening and overnight hours, but the
convection likely won't be completely clear of southern WI until
past midnight.

Going into Wednesday, this main band will setup just south of the
WI border in northern IL with any convective development likely
occuring there rather than southern WI.

.LONG TERM...

Wednesday night through Tuesday...Forecast Confidence: Medium to
High.

An upper level ridge and surface high pressure will begin to build
into the Great Lakes Region Wednesday night. The high pressure
will continue to linger in the area through the end of the week.
This will keep conditions dry and calm across southern Wisconsin.

The area of high pressure will begin to weaken Saturday as an area
of low pressure tracks from the mid Mississippi River Valley to
the Lower Great lakes. At the same time an upper level trough will
be slowly moving down from Canada into the Western Great Lakes.
The latter of these two areas of low pressure will bring a chance
of showers and possibly a few thunderstorms to southern Wisconsin
on Sunday. Quite and calm conditions are then expected to return
for the beginning of the week as another upper level ridge builds
back into the region.

&&

.AVIATION(18Z TAFS)...

Expecting mainly VFR conditions through tomorrow though some brief
drops to MVFR are possible as showers and storms move through
southern Wisconsin this afternoon into tonight. Brief heavy
rainfall and strong wind gusts are possible with some of these
storms. Winds are expected to gust to up around 20kts through this
afternoon before diminishing this evening as the front approaches
from the north.

&&

.MARINE...

Main period of concern is this afternoon as winds of 20-25kts will
be possible along the nearshore zones on the southern end of the
lake. Some thunderstorms will also be possible across the southern
end of the lake going through tonight. Beyond that, broad ridging
of high pressure will settle in across the lake with northerly
winds setting up through the rest of the week.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Tonight/Wednesday and Aviation/Marine...Halbach
Wednesday Night through Tuesday...Patterson
Hazardous weather outlook, Jul 28, 1:31 PM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
231 PM CDT Tue Jul 28 2020

WIZ046-047-051-052-056>060-062>072-291945-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
231 PM CDT Tue Jul 28 2020

This Hazardous Weather Outlook is for portions of east
central Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms with gusty winds this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

LMZ643>646-291945-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
231 PM CDT Tue Jul 28 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Gusty westerly winds will approach Small Craft Advisory conditions
this afternoon and early evening.

Scattered thunderstorms with gusty winds this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

No hazardous weather is expected at this time.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-291945-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
231 PM CDT Tue Jul 28 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

There is a chance for thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There is a slight chance for thunderstorms over far southern Lake
Michigan Wednesday afternoon and evening.

www.weather.gov/mkx

In the hours before

Special weather statement, Jul 28, 2:58 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
358 PM CDT Tue Jul 28 2020

WIZ051-282130-
Fond Du Lac-

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FOND DU LAC
COUNTY...

At 357 PM CDT, a strong thunderstorm was located near North Fond Du
Lac, moving east at 25 mph.

Winds of 40 to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Fond Du Lac, North Fond Du Lac, Southern Lake Winnebago, Taycheedah,
Eldorado, Mount Calvary, St. Cloud, Van Dyne, Peebles, Pipe, Calvary,
Marytown, Town of Forest and Johnsburg.

If you are on or near Lake Winnebago, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4373 8816 4380 8865 4390 8864 4389 8841
      4394 8840 4394 8816
TIME...MOT...LOC 2057Z 274DEG 22KT 4389 8854

HALBACH

The radar

The Green Bay radar (KGRB), 70 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fond du Lac

When
July 28, 3:25 PM CST
Where
Fond du Lac County, 0.5 mi W of Johnsburg
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
43.880, -88.290

Hail, Sheboygan

When
July 28, 3:29 PM CST
Where
Sheboygan County, 4.06 mi WNW of Greenbush
Measured
1 in hail
Reported by
Public
Coordinates
43.810, -88.150

Hail, Sheboygan

When
July 28, 3:46 PM CST
Where
Sheboygan County, Greenbush
Measured
1.75 in hail
Reported by
Public
Coordinates
43.780, -88.080

Thunderstorm Wind, Green Lake

When
July 28, 4:30 PM CST
Where
Green Lake County, 0.99 mi W of Berlin
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.970, -88.950

Scattered trees and power lines down across Berlin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 897275, 897276, 897278, 897279.